Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS Jackson, MS

April 5, 2017Newton County, Scott County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 5, 2017, 6:02 AM CDT for Newton County, Scott County, Smith County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 6:02 AM CDT (11:02 UTC)
Expired
Apr 5, 2017, 6:49 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Newton County, MS, Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS54 KJAN 051102
SVRJAN
MSC101-123-129-051200-
/O.NEW.KJAN.SV.W.0184.170405T1102Z-170405T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
602 AM CDT WED APR 5 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Newton County in east central Mississippi...
  Northeastern Smith County in central Mississippi...
  Southeastern Scott County in central Mississippi...

* Until 700 AM CDT

* At 602 AM CDT, a severe thunderstorm was located over Homewood, or
  8 miles south of Forest, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Forest around 610 AM CDT. 
  Lawrence around 630 AM CDT. 
  Conehatta around 635 AM CDT. 
  Newton around 640 AM CDT. 
  Decatur and Stratton around 645 AM CDT. 

Other locations impacted by this severe thunderstorm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 8894 3222 8929 3222 8932 3221 8932
      3212 8952 3223 8962 3258 8920 3258 8917
TIME...MOT...LOC 1102Z 234DEG 32KT 3224 8949 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
759 
WWUS54 KJAN 051122
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
622 AM CDT WED APR 5 2017

MSC123-129-051131-
/O.CAN.KJAN.SV.W.0184.000000T0000Z-170405T1200Z/
Smith MS-Scott MS-
622 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3237 8894 3222 8929 3222 8932 3239 8932
      3253 8920 3256 8916
TIME...MOT...LOC 1121Z 236DEG 35KT 3235 8929 

$$

MSC101-051200-
/O.CON.KJAN.SV.W.0184.000000T0000Z-170405T1200Z/
Newton MS-
622 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR CENTRAL NEWTON COUNTY...

At 621 AM CDT, a severe thunderstorm was located near Lawrence, or 7
miles west of Newton, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Newton around 635 AM CDT. 
  Decatur and Stratton around 640 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 8894 3222 8929 3222 8932 3239 8932
      3253 8920 3256 8916
TIME...MOT...LOC 1121Z 236DEG 35KT 3235 8929 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
602 
WWUS54 KJAN 051149
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
649 AM CDT WED APR 5 2017

MSC101-051158-
/O.CAN.KJAN.SV.W.0184.000000T0000Z-170405T1200Z/
Newton MS-
649 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3237 8894 3222 8929 3222 8932 3239 8932
      3253 8920 3256 8916
TIME...MOT...LOC 1146Z 234DEG 32KT 3250 8905 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:07 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 5, 4:07 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
407 AM CDT Wed Apr 5 2017

.DISCUSSION...

Today and Tonight:

Warm and moist air has continued to surge northward overnight
with lower 70s dewpoints poised just south of the forecast area at
the moment. Have had some elevated showers and a few
thunderstorms over southeast portions since midnight, but an
uptick in convective development was noted over coastal and far
southeast sections within the last hour. Still expecting a good
scattered coverage of thunderstorms over the eastern portions this
morning with some possibly severe. Vertical totals near 30,
MLCAPEs around 2000 J/kg and 60 knots of deep layer shear will
support a large hail risk as long as the storms remain elevated. A
brief window does look to exist between sunrise and mid morning
for some storms in the far southeast to become surface based where
damaging wind gusts or even a tornado will be possible.

Meanwhile, a strong cold front will move across the area today. The
tight pressure gradient behind the boundary will lead to strong cold
air advection and the need for a wind advisory over the open land of
the northern Delta region. The wind in these ares will continue to
meet wind advisory criteria until mid evening when the wind should
relax a bit./26/

Thursday through Tuesday:

Heading into the later half of this week, a more progressive
weather pattern will take shape over the country. The low pressure
system which is responsible for today's weather will be lifting
off towards New England, while an upper-level ridge slides into
the eastern half of the CONUS. Cooler temperatures will be felt at
the surface in the wake of today's cold front. Expect
temperatures to remain at or slightly below normal through
Saturday before the ridge moves over the ArkLaMiss. A 1020 mb
surface high will be centered over our forecast area on Friday
night/Saturday morning - bringing light winds, clear skies, and
perhaps a little frost to the region. Best chances for
temperatures to drop into the mid 30s will be east of Interstate
55 and north of Interstate 20.

The next period to watch for rain chances will be around Monday to
Tuesday. Models disagree somewhat regarding the timing and
positioning of features by that point, but there is general
consensus that the next upper low will be lifting from the Plains
toward the upper Midwest by early next week. With the ridge of high
pressure over the East Coast by that time, this means a cold front
will slowly sag into our region by Tuesday. Southwest flow aloft
will draw moisture from the Western Gulf of Mexico into the cold
front, producing moderate to heavy rainfall along the front as it
moves eastward. Model forecast PWAT values approach the
climatological maximum for this time of year, so we will continue to
monitor the heavy rain potential as the system approaches. /NF/

&&

.AVIATION...
06Z TAF discussion:
MVFR ceilings will quickly spread over the area from the south
early in the period with some brief IFR ceilings possible between
05/10Z and 05/14Z. Scattered TSRA will develop primarily between
HBG and MEI after 05/08Z and will eventually impact most TAF sites
by 05/11Z. A cold front will move through the area from the
northwest beginning at 05/15Z and exiting by 06/00Z. Behind the
front winds will pick up from the west to between 15 and 20 knots
with gusts around 30 knots./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  48  67  44 /  18   0   2   0
Meridian      80  46  66  43 /  60   2   3   0
Vicksburg     72  47  69  44 /  16   0   1   0
Hattiesburg   82  46  68  43 /  43   1   1   0
Natchez       73  45  68  44 /  19   0   0   0
Greenville    69  46  67  44 /  13   2   2   0
Greenwood     72  45  65  42 /  13   3   3   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for MSZ018-019-025-034-035.

LA...None.
AR...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for ARZ074-075.

&&

06/26
Hazardous weather outlook, Apr 5, 4:40 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CDT Wed Apr 5 2017

ARZ074-075-MSZ018-019-025-034-035-060945-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-
440 AM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This afternoon through mid evening

Windy conditions will develop this afternoon and linger into the
evening. Winds of 25 to 30 mph will be common with gusts up to 40
mph.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ030-032-033-038-045-050-051-056-064-065-072-073-060945-
Clay-Choctaw-Oktibbeha-Winston-Neshoba-Scott-Newton-Smith-
Jefferson Davis-Covington-Marion-Lamar-
440 AM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning

Isolated severe thunderstorms will be possible this morning. Up to
quarter size hail and damaging wind gusts will be the primary
severe weather concerns.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ007>009-015-016-023>026-MSZ026>029-036-037-040>044-047>049-
053>055-059>063-060945-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-Montgomery-
Webster-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
440 AM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ031-039-046-052-057-058-066-074-060945-
Lowndes-Noxubee-Kemper-Lauderdale-Jasper-Clarke-Jones-Forrest-
440 AM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of east central
Mississippi, northeast Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

Scattered severe thunderstorms will be possible this morning.
Quarter to golf ball size hail and damaging wind gusts will be the
primary severe weather concerns. Also, a tornado cannot be ruled
out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

26

&&

...HAZARD LEGEND...

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 5, 2:03 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
203 AM CDT WED APR 5 2017

MSZ057-058-066-050730-
Jones MS-Jasper MS-Clarke MS-
203 AM CDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER...CENTRAL
CLARKE AND NORTHEASTERN JONES COUNTIES UNTIL 230 AM CDT...

At 203 AM CDT, Meteorologists were tracking a strong thunderstorm
near Mill Creek, or 13 miles northeast of Laurel, moving northeast at
55 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Stafford Springs around 210 AM CDT.
  Goodwater around 215 AM CDT.
  De Soto around 225 AM CDT.
  Quitman, Sykes and Crandall around 230 AM CDT.

Other locations impacted by this storm include Shubuta.

LAT...LON 3197 8846 3186 8862 3183 8876 3183 8894
      3166 8895 3177 8907 3219 8864 3203 8845
TIME...MOT...LOC 0703Z 225DEG 46KT 3177 8894

GRG
Special weather statement, Apr 5, 5:54 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 AM CDT WED APR 5 2017

MSZ050-051-056-051130-
Smith MS-Scott MS-Newton MS-
554 AM CDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEWTON...
NORTHWESTERN SMITH AND SOUTHEASTERN SCOTT COUNTIES UNTIL 630 AM
CDT...

At 553 AM CDT, Meteorologists were tracking a strong thunderstorm
near Burns, or 12 miles south of Morton, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pulaski around 605 AM CDT.
  Homewood around 610 AM CDT.
  Forest around 620 AM CDT.

Other locations impacted by this storm include Polkville and Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3204 8959 3216 8973 3218 8973 3255 8936
      3238 8914
TIME...MOT...LOC 1053Z 223DEG 26KT 3217 8961

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:03 AM CDTSpecial Weather StatementJANClarke27 min
Apr 5, 3:19 AM CDTWind AdvisoryJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more17 hr
Apr 5, 5:54 AM CDTSpecial Weather StatementJANScott36 min
Apr 5, 6:46 AM CDTSpecial Weather StatementJANKemper, Newton29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.